Posted by: barn owl | July 14, 2008

Predicting the Risk of Intermediate Syndrome in Organophosphate Poisoning

ResearchBlogging.org
Organophosphate (OP) compounds, such as chlorpyrifos (Dursban), diazinon, dichlorvos, and malathion, have widespread agricultural and household uses to control insect pests, and act to inhibit acetylcholinesterase at cholinergic synapses, including the neuromuscular junction. Because of acute and chronic toxicity caused by OP insecticides in adult humans, and because of increasing evidence of developmental neurotoxicity in mammals, several of these compounds have been banned or restricted in application in the US. In developing countries, however, the use of organophosphate pesticides is often not controlled, and thus poisoning, both accidental and deliberate (suicide attempt), represents a major health concern. A new paper in PLoS Medicine by Jayawardane and colleagues describes attempts to characterize and predict the clinical progression of one of the potentially fatal consequences of OP poisoning, intermediate syndrome (IMS).

Three main syndromes can arise from OP poisoning in humans: acute cholinergic syndrome, intermediate syndrome, and OP-induced delayed polyneuropathy. The acute syndrome is treated with atropine, which blocks signaling through muscarinic acetylcholine receptors, thus acting as an antagonist of the parasympathetic nervous system. However, in some cases muscle paralysis occurs 24 to 96 hours after OP ingestion, and this weakness, characteristic of IMS, may lead to respiratory failure and death. The goal of this study, which was undertaken with consenting patients in a hospital in Sri Lanka, was to determine whether sequential changes in synaptic transmission at the neuromuscular junction could be correlated with the clinical onset and severity of IMS. Patients that had acute cholinergic syndrome from confirmed OP poisoning were treated with atropine and pralidoxime, according to standard practice.

To assess neuromuscular transmission, which reflects a cholinergic synapse between a motor neuron and skeletal muscle, the researchers used repetitive nerve stimulation (RNS) to the right and left median and ulnar nerves, which supply muscles in the hand. The amplitude patterns of compound muscle action potentials (CMAPs) were then measured in the hand muscles; all of these serial measurements were done at the patient bedside, with a portable machine. Patients were also examined for signs of muscle weakness, with standard neurological tests for function of the extraocular, facial, neck flexor, and proximal limb muscles; significant muscle weakness in at least three of these muscle groups, observed 24 hours after OP poisoning, is diagnostic for classical IMS. The figure below shows the types of RNS abnormalities observed in patients who developed IMS; in addition, patients with non-classical forme fruste IMS also developed these electrophysiological abnormalities. Those patients who did not develop either sort of IMS had normal RNS and CMAP patterns.

CMAP

The combination of these sequential electrophysiological measurements with neurological testing for degree of muscle weakness allowed the researchers to identify a continuum of clinical changes through which patients with OP poisoning progress over time. Those patients that showed a break in the RNS/CMAP pattern continuum, with a transition from decrement-increment and severe decrement to progressive decrement, appeared to be at risk for late respiratory failure. However, as shown in previous studies, electrophysiological measurements are less useful in predicting recovery, than in predicting progression; determining the need for continued mechanical ventilation may require RNS/CMAP studies of the phrenic nerve and diaphragm (required for respiration), rather than the distal hand muscles. Jayawardane and colleagues propose “IMS Spectrum” diagnostic terms, based on muscle weakness and electrophysiological criteria, ranging through four stages of forme fruste IMS to IMS and IMS with respiratory failure. Although the electrophysiological measurements may be useful in planning clinical management of patients with OP poisoning, the precise mechanisms whereby accumulation of acetylcholine, depolarization blocks, and/or desensitization blocks lead to failure of neuromuscular transmission in OP poisoning warrant further research.

Jayawardane, P., Dawson, A.H., Weerasinghe, V., Karalliedde, L., Buckley, N.A., Senanayake, N., Bateman, N. (2008). The Spectrum of Intermediate Syndrome Following Acute Organophosphate Poisoning: A Prospective Cohort Study from Sri Lanka. PLoS Medicine, 5(7), e147. DOI: 10.1371/journal.pmed.0050147

Advertisements

Responses

  1. […] – bookmarked by 6 members originally found by GameMakker on 2008-12-16 Predicting the Risk of Intermediate Syndrome in Organophosphate… […]


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: